Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

August 3, 2012Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 3, 2012, 9:19 PM MDT for Kit Carson County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 9:19 PM MDT (03:19 UTC)
Expired
Aug 3, 2012, 9:45 PM MDT
In force
26 min
Issued by
NWS Goodland, KS

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4036 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WWUS83 KGLD 040319
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT FRI AUG 3 2012

COZ091-040345-
KIT CARSON COUNTY-
919 PM MDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SEIBERT...MOVING EAST AT 20
MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10249 3920 10247 3925 10316
TIME...MOT...LOC 0320Z 251DEG 19KT 3940 10293

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:34 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 5:34 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT FRI AUG 3 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 212 PM MDT FRI AUG 3 2012

TONIGHT...OVERNIGHT CONVECTION STABILIZED AIR MASS ESPECIALLY IN THE
EASTERN HALF. OUTFLOW BOUNDARY OR WEAK FRONT IS DRAPED OVER THE EAST
WHILE A PREFRONTAL TROUGH HAS SETUP SHOP OVER/NEAR THE WESTERN
PORTION OF THE AREA. SOME CU HAS BEGUN TO FORM OUT WEST. ALOFT HAVE
SHORTWAVE RIDGING AT THIS TIME. BY LATE THIS AFTERNOON INTO THIS
EVENING...DEPENDING ON WHICH MODEL YOU CHOOSE...RIGHT REAR QUADRANT
OR A COUPLED JET STRUCTURE SETUP OVER THE NORTHWEST PORTION OF THE
AREA. AS THE NIGHT PROGRESSES...MID/UPPER LIFT INCREASES AS A FRONT
STARTS MOVING THROUGH THE FORECAST AREA AROUND 06Z.

MODELS SHOWING VERY GOOD LAPSE RATES. WOULD THINK THIS ABOVE
COMBINATION WOULD CAUSE THE MODELS TO GENERATE SOME DECENT
PRECIPITATION. HOWEVER THEY ARE NOT GETTING REALLY EXCITED INITIALLY
ABOUT IT AND ARE MOSTLY CONCENTRATING IT OUT IN THE EAST WHERE A
VERY STRONG CAP IS IN PLACE. WEAKEST CAP IS OUT WEST. SO BASED ON
THE REASONING ABOVE AND SREF/GEFS PROBABILITIES...HAVE THE HIGH POPS
IN THE NORTHWEST HALF THROUGH THE MIDDLE OF THE NIGHT AND IN THE
SOUTHEAST HALF AFTER MIDNIGHT.

BASED ON THE AMOUNT OF COLD AIR SEEN UPSTREAM...PRESSURE GRADIENT
AND RATHER HIGH 3 HOUR PRESSURE RISES...IT WILL BECOME WINDY BEHIND
THE FRONT AND BRIEFLY APPROACH WIND ADVISORY CRITERIA. TRENDED
COOLER ON THE MINS DUE TO AN EARLIER ARRIVAL OF THE FRONT.

SATURDAY...FRONT AND MID/UPPER LEVEL LIFT WILL BRING A CHANCE OF
PRECIPITATION TO THE SOUTHEAST HALF BEFORE ENDING NEAR NOON. AFTER
BEING BREEZY TO WINDY IN THE MORNING WINDS WILL START TO DECREASE.
SOME MODEL DIFFERENCES ON HOW COOL TO MAKE IT. AFTER SOME INITIAL
CLOUD COVER SHOULD HAVE MOSTLY SUNNY SKIES BY MIDDAY. DID COOL OFF
MAXES A LITTLE BUT DID END UP BEING IN THE MIDDLE OF THE GUIDANCE
EXTREMES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 212 PM MDT FRI AUG 3 2012

MID/UPPER RIDGE WILL BEGIN TO BUILD BACK ACROSS THE DESERT
SOUTHWEST AND ROCKIES DURING THE EARLY PORTION OF THE EXTENDED
PERIOD. THE RESULT WILL BE DRY CONDITIONS THROUGH AT LEAST MONDAY
WITH TEMPS WARMING BACK INTO THE MID TO UPPER 90S BY MONDAY
AFTERNOON.

A SERIES OF SHORTWAVE TROUGHS WILL ROUND THE TOP OF THE RIDGE AND
MOVE ACROSS THE REGION TUESDAY INTO EARLY WEDNESDAY WITH SLIGHT
CHANCE TO CHANCE POPS OVER PRIMARILY EASTERN PORTIONS OF THE
FORECAST AREA.

DRY CONDITIONS WILL PREVAIL THROUGH MUCH OF THE REMAINDER OF THE
EXTENDED AS THE MID/UPPER RIDGE EXPANDS EASTWARD. AFTERNOON TEMPS
WILL REMAIN IN THE MID TO UPPER 90S WITH OVERNIGHT LOWS RANGING
FROM THE MID 60S OVER EASTERN COLORADO TO LOWER 70S ACROSS EASTERN
PORTIONS OF THE FORECAST AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 519 PM MDT FRI AUG 3 2012

VFR TO MVFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. AN ACTIVE TAF
PERIOD IS AHEAD AS A COLD FRONT...CURRENTLY OVER NEBRASKA...MOVES
THROUGH THE TAF SITES TONIGHT. AN UPPER LEVEL SHORT WAVE TROUGH IS
FORECAST TO MOVE OVER KGLD DURING THE LATTER HALF OF THE
EVENING...WHICH MAY BRING SOME STORMS WITH IT. HAVE PLACED A TEMPO
GROUP IN FOR THIS...BUT AM THINKING THE BETTER CHANCES FOR STORMS
OVER KGLD WILL BE WITH THE FRONTAL PASSAGE AROUND 8Z. KMCK SHOULD
REMAIN CLEAR OF STORM ACTIVITY UNTIL THE FRONT MOVES THROUGH
AROUND 6Z. WITH NORTHEASTWARD STORM MOTIONS AND BETTER MOISTURE
AND LIFT LINGERING OVER KMCK...AM THINKING ANY STORMS THAT FORM
WILL LINGER OVER KMCK FURTHER INTO THE MORNING THAN KGLD.

BASED ON THE LATEST OBS BEHIND THE FRONT THERE IS A BIT OF A DELAY
FROM THE WINDS TURNING TO THE NORTH TO THE GUSTS ARRIVING...SO
TRIED TO PUT THIS IN THE TAFS. IN ADDITION MODELS BRING IN MVFR
CEILINGS DURING THE EARLY MORNING HOURS OVER BOTH SITES. THE
CEILINGS SHOULD CLEAR AS LIFT BEHIND THE FRONT DISSIPATES. WINDS
WILL DECREASE BY THE AFTERNOON FOR BOTH SITES AS HIGH PRESSURE
MOVES IN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...FOLTZ
AVIATION...JTL
Hazardous weather outlook, Aug 3, 9:08 PM MDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT FRI AUG 3 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
908 PM MDT FRI AUG 3 2012 /1008 PM CDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING WILL INCREASE IN
COVERAGE AS A COLD FRONT MOVES THROUGH THE AREA LATE THIS EVENING
AND OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL WITH BE THE MAIN THREATS WITH THE STRONGER STORMS.
VISIBILITIES COULD BECOME SIGNIFICANTLY REDUCED IN EITHER BLOWING
DUST OR VERY HEAVY RAINFALL. INITIALLY THE BEST CHANCE FOR STORMS
WILL BE ALONG AND WEST OF A KIT CARSON COLORADO TO TRENTON
NEBRASKA LINE THIS EVENING...SPREADING EASTWARD ACROSS THE REST OF
THE AREA THROUGH THE NIGHT.

IN ADDITION...WIND GUSTS NEARING 45 MPH WILL BE POSSIBLE BEHIND THE
COLD FRONT DURING THE OVERNIGHT HOURS MAINLY NORTH OF HIGHWAY 24.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY MORNING WIND GUSTS NEARING 45 MPH WILL BE POSSIBLE MAINLY
SOUTH OF HIGHWAY 24.

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE SATURDAY AND SATURDAY
NIGHT THEN AGAIN MONDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 3, 9:19 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT FRI AUG 3 2012

COZ091-040345-
KIT CARSON COUNTY-
919 PM MDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SEIBERT...MOVING EAST AT 20
MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10249 3920 10247 3925 10316
TIME...MOT...LOC 0320Z 251DEG 19KT 3940 10293

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:59 PM MDTSpecial Weather StatementGLDKit Carson31 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.